Alert archive / Illinois / Frost Advisories in 2019

Frost Advisory 3, NWS St. Louis, MO

October 11, 20199 counties in Illinois; 5 counties in Missouri

NWS St. Louis, MO issued this frost advisory at Oct 11, 2019, 2:42 PM CDT for 9 counties in Illinois; 5 counties in Missouri. It took effect at Oct 12, 2019, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2019, 2:42 PM CDT (19:42 UTC)
In effect from
Oct 12, 2019, 3:00 AM CDT
Expired
Oct 12, 2019, 8:00 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Jefferson County, MO, Saint Charles County, MO, Saint Louis County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WWUS73 KLSX 111942
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
242 PM CDT Fri Oct 11 2019


MOZ051-059-060-062-072>074-084-085-099-120745-
/O.EXA.KLSX.FZ.W.0001.191012T0800Z-191012T1300Z/
Crawford MO-Franklin MO-Gasconade MO-Iron MO-Madison MO-
Montgomery MO-Reynolds MO-Saint Francois MO-Warren MO-
Washington MO-
Including the cities of Farmington, Sullivan, Union, 
and Washington
242 PM CDT Fri Oct 11 2019

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Montgomery MO, Gasconade MO, Warren MO, Franklin MO, 
  Crawford MO, Washington MO, Saint Francois MO, Iron MO, 
  Madison MO and Reynolds MO Counties.

* WHEN...From 3 AM to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ095-MOZ018-019-026-027-034-035-041-042-047>050-120745-
/O.CON.KLSX.FZ.W.0001.191012T0800Z-191012T1300Z/
Adams IL-Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
Marion MO-Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO-
Including the cities of Columbia, Fulton, Hannibal, 
Jefferson City, Mexico, and Quincy
242 PM CDT Fri Oct 11 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central and northeast Missouri and west 
  central Illinois.

* WHEN...From 3 AM to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ064-065-069-070-074-079-100>102-MOZ061-063>065-075-120745-
/O.NEW.KLSX.FR.Y.0003.191012T0800Z-191012T1300Z/
Bond IL-Clinton IL-Fayette IL-Jefferson MO-Madison IL-Marion IL-
Monroe IL-Randolph IL-Saint Charles MO-Saint Clair IL-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington IL-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Edwardsville, Saint Charles, Saint Louis, Salem, Sparta,
and Vandalia
242 PM CDT Fri Oct 11 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY...

* WHAT...Temperatures as low as 32, light winds, and a clear sky 
  will result in areas of frost formation.

* WHERE...Portions of east central and southeast Missouri and 
  south central and southwest Illinois.

* WHEN...From 3 AM to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Gosselin
2 follow-up statements
636 
WWUS73 KLSX 120858
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
358 AM CDT Sat Oct 12 2019

ILZ095-MOZ018-019-026-027-034-035-041-042-047>051-059-060-062-
072>074-084-085-099-121300-
/O.CON.KLSX.FZ.W.0001.000000T0000Z-191012T1300Z/
Adams IL-Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Knox MO-Lewis MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Ralls MO-
Reynolds MO-Saint Francois MO-Shelby MO-Warren MO-Washington MO-
Including the cities of Columbia, Farmington, Fulton, Hannibal, 
Jefferson City, Mexico, Quincy, Sullivan, Union, and Washington
358 AM CDT Sat Oct 12 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29 to 31 degrees.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and west central Illinois.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ064-065-069-070-074-079-100>102-MOZ061-063>065-075-121300-
/O.CON.KLSX.FR.Y.0003.000000T0000Z-191012T1300Z/
Bond IL-Clinton IL-Fayette IL-Jefferson MO-Madison IL-Marion IL-
Monroe IL-Randolph IL-Saint Charles MO-Saint Clair IL-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington IL-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Edwardsville, Saint Charles, Saint Louis, Salem, Sparta,
and Vandalia
358 AM CDT Sat Oct 12 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of east central and southeast Missouri and 
  south central and southwest Illinois.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Glass
964 
WWUS73 KLSX 121303
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
803 AM CDT Sat Oct 12 2019

ILZ095-MOZ018-019-026-027-034-035-041-042-047>051-059-060-062-
072>074-084-085-099-121415-
/O.EXP.KLSX.FZ.W.0001.000000T0000Z-191012T1300Z/
Adams IL-Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Knox MO-Lewis MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Ralls MO-
Reynolds MO-Saint Francois MO-Shelby MO-Warren MO-Washington MO-
Including the cities of Columbia, Farmington, Fulton, Hannibal, 
Jefferson City, Mexico, Quincy, Sullivan, Union, and Washington
803 AM CDT Sat Oct 12 2019

...FREEZE WARNING HAS EXPIRED...

The temperatures were warming up above the freezing mark so the
freeze warming has been allowed to expire.

$$

ILZ064-065-069-070-074-079-100>102-MOZ061-063>065-075-121415-
/O.EXP.KLSX.FR.Y.0003.000000T0000Z-191012T1300Z/
Bond IL-Clinton IL-Fayette IL-Jefferson MO-Madison IL-Marion IL-
Monroe IL-Randolph IL-Saint Charles MO-Saint Clair IL-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington IL-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Edwardsville, Saint Charles, Saint Louis, Salem, Sparta,
and Vandalia
803 AM CDT Sat Oct 12 2019

...FROST ADVISORY HAS EXPIRED...

The frost is melting as the temperatures gradually warm up well 
above the freezing mark so the frost advisory has been allowed to
expire.

$$

GKS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at Oct 11, 12:36 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 11, 12:36 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1236 PM CDT Fri Oct 11 2019

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 402 AM CDT Fri Oct 11 2019

The cold front was progressing steadily eastward and was beginning
to move into western portions of metro St. Louis at 09z. Nearly
all of the thunderstorms were located ahead of the cold front
from southeast MO into southern IL within a weak instability axis
and the core of the southwesterly LLJ. Weak forcing associated
with several vort maxes in the southwest flow aloft attendant with
the deep upper trof, along with weak isentropic upglide was also
resulting in a large area of post-frontal rain/showers stretching
from southwest MO into east central MO. The cold front will
continue marching eastward this morning and should clear the CWA
by 15z or so with showers and a few thunderstorms ahead of the
front, while post-frontal showers will impact eastern MO and then
southwest IL in the wake of the front. I expect most of the
precipitation to be east of the CWA by 19-20z.

Temperatures have already fallen into the 40s across northeast and
central MO where fropa occurred earlier and strong cold advection
is well underway. Gusty northwest winds in the wake of the front
will continue to usher much colder air into the region and a
fairly sharp temperature drop on the order of 15-20 degrees is
expected within the first few hours after fropa. Chilly and
blustery will be the words of the day with high temperatures in
the wake of the front some 20-25 degrees below normal and wind
chills at times this morning in the 30s. Cloudy skies this morning
will give way to gradual clearing this afternoon and early this
evening from west to east.

The main focus tonight is on freezing temperatures and frost
potential. There will not be a post frontal surface high settling
into the area, rather the surface high slides well to our
southwest across OK and northern TX. We retain enough of a
surface pressure gradient to support slowly backing surface winds
from west to southwesterly. That said it looks like advection will
be enough to result in temperatures in the 30-32 range across
parts of northeast and central MO into extreme west central IL. In
collaboration with neighboring offices, I have issued a freezing
warning for these areas where a light freeze is expected with a short
period of freezing temps. The frost situation is a trickier call
and the overall pattern described is not typically a favored one
for widespread frost given the lack of a surface high and
radiational cooling. I have introduced patchy-areas of frost
across much of the area with the expectation this will largely be
confined to sheltered areas where the little bit of wind won't be
an inhibiting factor.

Saturday remains a bit on the cool side with highs around 10
degrees below normal. Temperatures will be warmer than today
thanks to sunny skies, low level WAA, and southwest winds (which
will be gusty across central and northeast MO into west central
IL).

Glass

.LONG TERM...  (Saturday Night through Thursday)
Issued at 402 AM CDT Fri Oct 11 2019

The extended period will start dry as a surface high builds in over
the region in the wake of the slowly retreating upper low. Seasonal
fall temperatures will compliment the dry weather Saturday night
through Monday as temperatures gradually moderate.

The best chance of showers will be Monday night into Tuesday as
another cold front passes through the area. There is good agreement
among the GFS and Euro that the cold front will move through during
the afternoon and evening on Tuesday. While there is less agreement
among the models if instability will be present, an isolated
thunderstorm embedded within the larger swath of precipitation
cannot be ruled out, particularly during the afternoon.

Pops linger in the forecast Tuesday night as the cold front moves
out of our CWA, after which we'll see another couple days of
precipitation-free fall weather. Post front temperatures on
Wednesday will be noticeably cooler than the previous couple of days.
Highs on Wednesday will stay largely in the upper 50s across the
CWA before starting to rebound Thursday into the mid 60s.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1230 PM CDT Fri Oct 11 2019

MVFR ceilings are expected to lift above VFR thresholds early this
afternoon. The sky should become mostly clear by this evening and
continue through the remainder of the period. Gusty WNW winds will
subside tonight and back to the southwest. Wind gusts to near 20
knots are forecast to resume at KUIN late Saturday morning.

SPECIFICS FOR KSTL:

MVFR ceilings should lift above VFR thresholds over the next
couple of hours. A clearing sky is expected this evening and
should continue through the day on Friday. The WNW wind gusts will
cease early this evening and back more to the southwest overnight
tonight into Friday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 3 AM to 8 AM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Knox MO-Lewis MO-Madison MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Ralls MO-
     Reynolds MO-Saint Francois MO-Shelby MO-Warren MO-
     Washington MO.

IL...Freeze Warning from 3 AM to 8 AM CDT Saturday for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Oct 11, 4:55 AM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
455 AM CDT Fri Oct 11 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
455 AM CDT Fri Oct 11 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms can be expected early this
morning across parts of southeast Missouri and southern Illinois.

Freezing temperatures are expected across portions of central and
northeast Missouri and extreme west central Illinois overnight into
early Saturday morning. A freeze warning is in effect for these
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms across portions of southeast
Missouri and southern Illinois on Tuesday afternoon ahead of another
cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Glass

In the hours before

Local storm report, Oct 11, 8:43 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
843 AM CDT FRI OCT 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSE COLUMBIA          38.95N 92.32W
10/11/2019  M1.26 INCH       BOONE              MO   CO-OP OBSERVER

            24 HOUR RAINFALL.

0800 AM     HEAVY RAIN       2 W EDWARDSVILLE        38.79N 90.00W
10/11/2019  M1.28 INCH       MADISON            IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&
Local storm report, Oct 11, 8:49 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
849 AM CDT FRI OCT 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NE PRAIRIE            38.19N 89.93W
10/11/2019  M1.54 INCH       RANDOLPH           IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

MAB
Local storm report, Oct 11, 9:04 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
904 AM CDT FRI OCT 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSE ROOTS             38.01N 89.96W
10/11/2019  M2.96 INCH       RANDOLPH           IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       4 W KELL                38.49N 88.97W
10/11/2019  M1.65 INCH       MARION             IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0800 AM     HEAVY RAIN       1 ESE NASHVILLE         38.34N 89.36W
10/11/2019  M1.91 INCH       WASHINGTON         IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&
Local storm report, Oct 11, 9:15 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
915 AM CDT FRI OCT 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       STEELEVILLE             38.01N 89.66W
10/11/2019  M1.87 INCH       RANDOLPH           IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:57 AM CDTFreeze WarningLSXAdams28 hr
Oct 10, 8:15 PM CDTSpecial Weather StatementLSXCole45 min
Oct 10, 8:48 PM CDTAreal Flood AdvisoryLSXCole, Osage3 hr
Oct 10, 8:53 PM CDTRiver Flood WarningLSXLincoln12 days
Oct 11, 2:11 AM CDTRiver Flood WarningLSXCole30 hr
Oct 11, 2:30 AM CDTAreal Flood AdvisoryLSXCole, Osage6 hr
Oct 11, 4:40 AM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Francois, Washington6 hr

Nearby

Frost Advisories in Illinois, 2019Frost Advisories in Missouri, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.